Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 281, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2000, 5:46 PM MDT for Wallace County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2000, 5:46 PM MDT (23:46 UTC)
- Expired
- Aug 31, 2000, 6:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wallace County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:10 PM MDT | Hail 1 | Weskan, KS | |
| Aug 31, 6:55 PM MDT | Hail 0.75 | Sharon Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2211 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 312347
SVRGLD
KSC199-010045-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU AUG 31 2000
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS
* UNTIL 645 PM MDT
* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF WESKAN...OR ABOUT 13 MILES EAST
OF CHEYENNE WELLS...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESKAN AT 600 PM MDT
SHARON SPRINGS AT 620 PM MDT
AT 525 PM MDT THIS STORM PRODUCED HAIL THE SIZE OF NICKELS AT 10
MILES SOUTHEAST OF CHEYENNE WELLS.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
$$
SVEN
LAT...LON 3875 10204 3893 10159 3899 10149 3912 10148
3912 10177 3897 10205What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:40 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 31, 5:40 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 540 PM MDT THU AUG 31 2000 WILL BE UPDATING ZONES TO INCREASE POPS/AREAL COVERAGE TO THE 60 TO 70 PERCENT RANGE IN THE SOUTH AND TO 40 PERCENT ELSEWHERE. BASED ON LOCATION OF BOUNDARIES AND THE WAY THE 18Z ETA IS HANDLING THE SCENARIO SO FAR...WILL LEAN TO ITS SOLUTION BASED ON SOURCES AND ELEVATION OF LIFTING MECHANISMS AND THE AMOUNT OF MOISTURE AVAILABLE TO THE STORMS. HAVE ALREADY HAD NICKEL SIZE HAIL IN STORM IN CHEYENNE COUNTY COLORADO...AND 65 TO 70 DBZ REFLECTIVITIES AT 32 KFT WERE NOTED AFTER THAT REPORT. STORMS ARE RELATIVELY SLOW MOVING...SO WILL INCLUDE HEAVY PRECIP MENTION AS WELL. QUESTION FOR THE REST OF THE NIGHT IS HOW FAR NORTH THE CONVECTION WILL SPREAD. IT IS POSSIBLE THAT ALL OF THE CWFA NEEDS 60 TO 70 POPS. .GLD...NONE. ENTWISTLE
In the hours before
Local storm report, Aug 31, 5:31 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU AUG 31 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 10 SE CHEYENNE WELLS CO .88 INCH HAIL
08/31/00 CHEYENNE REPORTED BY STORM
SPOTTER.
NNearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.